A question for the ladies

Hi ladies- I was looking for some advice really and to find out if this has happened to any of you? I had a steroid injection in my hip 6 weeks ago and since then my periods have been unusual. In that I mean one was short only lasting a few days and this one has went on for 14 days +. My GP is not particularly bothered and prescribed a hormone pill for me.... Can anyone say if this has happened to them too? Thanks.

16 Replies

oldestnewest
  • Wondered about the effects of these myself. I have been getting the injections in my shoulders mainly, every 4/5 month for some time and things have changed for me. I am not having an injection next time to see if any improvement.

  • Thanks marz21. It's a strange one but my rheumatologist said last week it wouldn't be the steroid but the disease causing it. I'm not convinced though x

  • What are the possible side-effects of local steroid injections?

    Back to Local steroid injections

    Side-effects are very unlikely but occasionally people notice a flare-up of joint pain within the first 24 hours after the injection. This usually settles on its own within a couple of days but taking simple painkillers like paracetamol will help. Injections can temporarily improve some of your other joints, particularly those close to the injection site.

    The risk of side-effects is greatest with the stronger mixtures. The mildest mixture is hydrocortisone. Methylprednisolone and triamcinolone are stronger and tend to be less soluble (dissolve less easily), so they stay in your joint for longer.

    Local steroid injections may sometimes cause facial flushing or interfere with the menstrual cycle. Other steroid-related side-effects are rare unless you have frequent injections (more than a few times per year).

    Any treatment with steroids may cause changes in your mood – you may feel very high or very low. This may be more common if you have a previous history of mood disturbance. If you’re worried please discuss this with your doctor.

    It’s usual to see a rise in blood sugar levels for a few days after the injection if you have diabetes.

    Very rarely you may get an infection in the joint at the time of an injection. If your joint becomes more painful and hot you should see your doctor immediately, especially if you feel unwell.

    Injections can occasionally cause some thinning or changes in the colour of the skin at the injection site, particularly with stronger preparations. In vary rare cases an injection of steroid into the muscle can lead to an indentation in the skin around the area.

    If you have any concerns about your treatment or its side-effects you should discuss these with your doctor, rheumatology nurse or pharmacist.

    This is ftom the arthritis research site and mentions menstrual changes might occur . I would mention it to your Rheumy on the next visit xx

  • Hi alannah thanks for the reply. They don't tell you that at the time x

  • Hiya. So pleased you bought this up as this has happened to me. I had a steroid injection in Feb and from then on my periods have been so random. With the first period only lasting 1 day to then having the next lasting a month.

    I've been googling and havn't come across anything that says steroids mess with your menstrual cycle.

  • Hi rachel3. Its reassuring to know it's not just me, there must be a link x

  • Depending on the dose level I do get menstrual changes. I have a mirena coil which has stopped my periods but after some steroid injections I can get spotting. Farm

  • Thanks farm123 x

  • Hello, I have had both local steroid injections and I have been on oral Prednisone. I noticed my periods lasted longer than usual and with a heavier flow.

    My bestie with PsA had her period disappear for awhile. However she was on a much higher dose than my 10mg.

    The local injections did not do anything at all to my menstrual cycle, it was only when I went on the oral tablets that I saw some changes.

    I think different people are affected by side effects different.

    Once I was done my course of oral steroids my period returned to normal by my next period.

  • Thanks hobbits it's very annoying as you get one answer from the GP and a different one from the rheumatologist x

  • When ever I had a steroid injection the following day I always started a period ,whether I was due or not. too old now for those.

  • Thanks dreamboat x

  • Steroids are hormones that are very similar to the female hormones - progesterone & oestrogen - so it's logical that they can upset your own natural rhythm.

    And although I can't find any research that gives me any answers there must be some reason why so many more women that men get RA, and that it often starts around the age of menopause. So personally I'm sure that all these things are linked somehow.

  • Thanks helix helix x

  • OMG Lisa,

    Never even associated the injections with a disturbance in the flow, thank you for bringing it to my attention, as up until I started Anti TNF I had cortisone injections regularly and my periods were all over the place, usually only a few days in between one stopping and the next starting.

    Since starting Anti TNF they have returned to normal.

    Good luck with the steroids Lisa!

    Regards

    Alison

  • Thanks for the reply. It's a real minefield isn't it? They don't give us much info though unfortunately and we have to do all the research ourselves xx

You may also like...